Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Wichita, KS

April 11, 2002Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 10:07 PM CDT for Cowley County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2002, 10:07 PM CDT (03:07 UTC)
Expired
Apr 11, 2002, 11:00 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120307
SVRICT
KSC035-120400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CDT.

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOUGLASS...OR ABOUT 20 MILES SOUTHEAST OF
  DOWNTOWN WICHITA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  9 MILES NORTHEAST OF UDALL AROUND 1010 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 1100 PM CDT.

LAT...LON 3746 9684 3746 9713 3728 9712 3731 9671

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 9:20 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 11, 9:20 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT THU APR 11 2002

TNGT:
SVR TSTMS CONT FIRING ALG SLOW SE-MOVG CDFNT. A FEW HAVE PRODUCED
GOLFBALL-SIZED HAIL IN PARTS OF BUTLER COWLEY AS WELL AS +SHRA. BOTH
HAVE REQUIRED 3RD UPDATE TO REFLECT THIS PERSISTENT +TSRAGR. UPDATE
TO BE ISSUED BTWN 925 & 930 PM CDT.
ES

.ICT...NONE.

In the hours before

Special weather statement, Apr 11, 8:00 PM CDT, 2 hours 7 minutes before
KSZ049-051>053-067>070-082-083-091>093-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 84 ALLOWED TO EXPIRE AT 8 PM
CDT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN ALLOWED
TO EXPIRE AS OF 8 PM CDT. WIDELY SCATTERED SEVERE THUNDERSTORMS
WILL PERSIST THROUGH 10 PM ACROSS PORTIONS OF SOUTH CENTRAL
KANSAS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:00 PM CDTSevere Thunderstorm WarningICTCowley60 min
Apr 11, 7:13 PM CDTSevere Thunderstorm WarningICTKingman47 min
Apr 11, 7:27 PM CDTSevere Thunderstorm WarningICTHarper, Sumner78 min
Apr 11, 7:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 11, 8:29 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Apr 11, 8:42 PM CDTSevere Thunderstorm WarningICTHarper, Sumner63 min
Apr 11, 8:58 PM CDTSevere Thunderstorm WarningICTButler62 min
Apr 11, 9:27 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 11, 9:55 PM CDTSevere Thunderstorm WarningICTButler65 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningICTSumner59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.